Unless the liver is being repeatedly injured or scarred, liver damage from Tylenol (acetaminophen) can be reversed. More than 70% of people recover after a Tylenol overdose, and more than 80% survive. The long-term outlook is best for those who receive an antidote, N-acetylcysteine, which can reverse Tylenol toxicity if it is given shortly after an overdose occurs.
Can You Reverse Liver Damage From Tylenol (acetaminophen)?
Yes. Most people who receive treatment for liver damage caused by Tylenol will recover. Tylenol overdoses produce a toxic substance that destroys hepatocytes. These cells make up 70-80% of the liver’s mass, and they are vital for metabolizing food, storing energy, producing bile, and more. Unless there are complications, hepatocytes will regenerate.
After three months, liver damage is reversed for more than 70% of people. However, liver damage may not be reversible for people who severely overdose, have pre-existing liver problems, continue to overdose on Tylenol, or drink alcohol. For these people, Tylenol can cause permanent scarring (cirrhosis of the liver).
The risk of permanent liver damage is higher for people who suffer small, repeated overdoses that are often symptomless. These “staggered” overdoses account for 24% of Tylenol-induced liver injuries. Unfortunately, they are more likely to cause permanent liver damage and liver failure, according to a 2009 study published by the British Journal of Clinical Pharmacology.
How to Reverse Tylenol Liver Damage
- Visit the emergency department as soon as a Tylenol overdose is suspected. Liver damage can be prevented in most patients who receive treatment within 4 hours of an overdose. These patients may have their stomach pumped and be given a dose of activated charcoal.
- N-acetylcysteine (NAC): This is the “antidote” that helps reverse the toxic effects of Tylenol. There is also evidence that giving NAC within 24 hours of an overdose can encourage healing and help prevent permanent liver damage, liver failure, and death.